How does this happen???Register Today!
This is a discussion on How does this happen??? in Nursing Issues On Patient Safety, part of General Nursing ... I'm just a little confused and kinda of angry!! How does this even happen?? I'm a PCA at a local...by snbonbon Oct 22, '12I'm just a little confused and kinda of angry!! How does this even happen??
I'm a PCA at a local hospital who gradutes for ADN in December. Yesterday at work I had one of the most horrible days ever in my 4 1/2 years of working in the field. I thought the day was going fine moving right along doing my ADLS when the charge nurse comes running in and said I need a STAT finger stick in a room. A go back and the patient who is in his early 70's bka( Rehab floor) is completey diaohoreitc and very VERY lethargic. I get the finger stick its 64 after a juice with sugar in it. I run get more juice hes still not coming around we take vitals bp up to 160/80 from 94/54 a few hrs ago and heart rate 50. They call RRT they say give a amp of d 50 pt comes back around for just long enough to tell us he thinks its a reaction to the pain medication. Turns out his doctor decided to give him a fentanyl IV when he already was on the patch!!!?????? Oh yea did I mention he is a dialysis patient as well?!?? So after 2 doses of narcan and increased confusion, labored breathing, and pulse ox dipping into the mid 70's he is finally transferred to the ICU to receive a narcan drip and further monitoring... How does happen???
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=793551©2013 allnurses.com INC. All Rights Reserved.
- 4,566 Views
- Oct 22, '12 by liveyourlife747It happens. Sometimes people need additional coverage for pain even if they have a pain patch. I've seen someone on a high dose fentanyl drip with additional PRN doses of fentanyl iv. Most if the times people tolerate medications fine, but other people have reactions. It just shows us that each body is different.
Also it depends on if the pt told the doc he had a pain patch, if the md knew about the pain patch, if the nurse was aware of the patch and didnt clarify,if nobody assessed him well enough to see him, and many many other variables in the situation.
- Oct 23, '12 by KatieP86I can't believe a nurse came looking for a PCA when they needed an URGENT finger stick!!
- Oct 23, '12 by morteI wonder if the doc gave a "full dose" instead of a reduced dose r/t reduced kidney function??
- Oct 23, '12 by psu_213One possibility for how this happens...pt is on a fentanyl patch at home/at his facility, prescribed by his PCP. In the hospital, the surgeon perhaps, orders IV fentanyl for breakthrough pain. This is just one theory for how it happened, but this stuff does happen. Now, I am not saying don't worry about and just write it off a "stuff happens"...strive to prevent things like this when you are a nurse. Also, though, don't become disillusioned with nursing just because stuff like this does happen.
There may also be more to this situation than the fentanyl. This man obviously had multiple medical problems. I am making a few assumptions in all this, but he appears to be diabetic and not all that well controlled (BKA, dialysis), he had a baseline SBP of 160 (bad news if he usually runs this high). Now I am not blaming the pt or saying that the dose of fentanyl was not partially to blame, but I am saying that this is a chronically ill individual with many problems all of which could have contributed to acute decompensation.
P.S. I agree with the previous poster re: the nurse looking for the PCA to do the fingerstick! If it is as urgent as it appears to be...do it yourself!
- Oct 23, '12 by morteThe only thing to say in her behalf, maybe the PCA had the glucometer?Quote from KatieP86I can't believe a nurse came looking for a PCA when they needed an URGENT finger stick!!
- Oct 23, '12 by ~*Stargazer*~I'll echo what others have said, which is that just because the patient was on a Fentanyl patch does not preclude IV fentanyl, even for a renal patient.
The Fentanyl patch is most likely for chronic pain, and is most likely enough to control the patient's chronic pain. But this patient had surgery, which is acute pain, and most likely unaffected by the Fentanyl patch. IV Fentanyl for acute/breakthrough pain is not unreasonable for this patient.
Without knowing what the order was and how much was given, I can't comment on how this happened. It's impossible to predict each individual person's response to any medication, and if the order was within reasonable limits for the individual patient's circumstances, then I don't see how either the physician or the nurse would be to blame.
It's possible that a med error was made, and the patient given too large a dose, like my friend who was overdosed while in the hospital. The order was for 1mg of Dilaudid, and the nurse gave my friend 10mg of Dilaudid. Needless to say, they had to call a rapid response.
We just don't know enough details to give a reaonable explanation of what happened. The fact that his blood sugar was 64 after juice tells me it was probably somewhere around 50 initially, and coupled with the fact that he responded to the D50, this tells me that there was more going on than just the Fentanyl.
What's more concerning to me is your anger about it, and it seems you are blaming the doctor. I like to reserve anger for those who are knowingly careless or sloppy and who knowingly disregard the safety and well-being of the patient. We don't know that the doctor in this situation did any of those things. We don't have all the facts, and you probably don't either.
Hopefully your facility uses an incident reporting system in which all the facts are gathered, synthesized, and analyzed, to find out where the process needs to be improved in order to prevent the same thing from happening in the future, and this incident will be used to make improvements in processes to help enhance patient safety.
- Oct 24, '12 by nightnurse28Quote from ~*Stargazer*~Oh dear.It's possible that a med error was made, and the patient given too large a dose, like my friend who was overdosed while in the hospital. The order was for 1mg of Dilaudid, and the nurse gave my friend 10mg of Dilaudid. Needless to say, they had to call a rapid response.
- Oct 24, '12 by AlibabaWhy was his blood sugar low? Was he too zonked and did not get to eat his meal? Did anyone follow up with the lack of meal intake? Maybe then the sedation could have been caught before RRT was necessary.
Like others already said, just because you are on the patch doesn't mean you can't get IV fentanyl.
This seems like a teacheable moment for all involved. The MD could probably have more closely considered the renal issue. The nurse that gave it could have considered other prn orders before giving the IV fentanyl. Closer meal intake monitoring and follow up is probably called for. And,,, if the nurse was looking for the PCA to get the blood glucose level because that was the only machine available, then maybe there is a lack of supplies issue (that would be a shock right??)
Then again, I could be completely wrong.
- Oct 24, '12 by T-Bird78Was it even related to the meds? The patch doesn't give enough because transdermal meds are the least-absorbed. Is the pt diabetic? Could have just been a dangerously low blood sugar level. If pt is diabetic, did he get his insulin injection and doze off before eating breakfast? Although med errors do happen, this could have been a combination of the low sugar and too much medication.